Injectable Antibiotic Recalled Due to Glass in the Vial

Hospira recalls vancomycin hydrochloride injection due to particulate matter contamination.

The FDA recently announced the recall of 1 lot of vancomycin hydrochloride for injection due to particulate matter in the vial. Hospira recalled the 750-mg/vial lot 632153A due to glass contamination, according to a press release.

The affected lot was distributed from August 2016 to January 2017 to hospitals and retailers.

Thus far, the FDA said there have been no reports of adverse events related to this recall, according to a press release.

The FDA warns that if the glass particulate matter is injected into a patient, it may cause in phlebitis, end-organ granuloma, or gastrointestinal trauma. Since the label of the injection instructs providers to inspect the product for particulate matter or discoloration prior to administration, the risk of adverse events is reduced; however, serious adverse events may still occur.

Vancomycin hydrochloride is indicated to treat severe infections caused by methicillin-resistant staphylococci. The drug is effective against staphylococcal endocarditis, septicemia, bone infections, skin infections, and skin-structure infections, according to the FDA.

The antibiotic is also used to treat patients who cannot receive or have not responded to other antibiotics and for infections caused by drug-resistant pathogens susceptible to vancomycin.

Hospira is currently conducting an investigation to determine the cause of the glass contamination and taking steps to prevent future product contamination, according to the release.

The FDA advises that the use and distribution of this lot should be stopped immediately. Additionally, all entities that have received the product should be informed of the recall.

Any adverse events related to this product recall should be submitted to the FDA’s MedWatch Adverse Event Reporting program.